Colds are as much a part of winter as soup and scarves. Fortunately, over-the-counter remedies can sort out most colds – or, at least, relieve the symptoms. Here's what you should know about these preparations before you pop that tab and bond with your duvet.
Most over-the-counter cold preparations contain aspirin or paracetamol, with or without codeine, and a decongestant (vasoconstrictor) such as pseudoephedrine. The latter is added to reduce nasal stuffiness and to dry up secretions. However, a risk of the rebound phenomenon is associated with the use of decongestants: after the action of the agent is over, the secretions recur worse than before. Pseudoephedrine should not be taken if you have heart disease, high blood pressure, prostrate problems, diabetes or thyroid problems. Also never give aspirin-containing medications to children with viral infections.
Read more: 9 home remedies that work